A single copy of this article may be reprinted for personal, noncommercial use only.
Rhabdomyolysis from statins: What's the risk?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/rhabdomyolysis/AN01413
- With Mayo Clinic cardiologist
Thomas Behrenbeck, M.D., Ph.D.read biographyclose window
Thomas Behrenbeck, M.D., Ph.D.Thomas Behrenbeck, M.D.
Dr. Thomas Behrenbeck is a native of Germany, where he received his medical education at the Westfalian Wilhelm University in Munster and became board certified in internal medicine and cardiology.
He also received a Ph.D. in biophysics and physiology at the University of Minnesota. Dr. Behrenbeck joined the Mayo Clinic staff in 1990 and is currently an associate professor at Mayo Medical School and an academic faculty member at the Westfalian Wilhelm University. He is the past chair of the Cardiovascular Medicine & Surgery NetWork of the American College of Chest Physicians.
Dr. Behrenbeck is a noninvasive cardiologist, specializing in cardiovascular (CV) imaging modalities (echocardiography, nuclear cardiology and CT), coronary artery disease and prevention of coronary artery disease. His research interests are the application of imaging technology to early recognition and treatment of atherosclerosis. He is passionate about patients' involvement in their health issues.
"The Internet and patient education present ideal synergies in the ever-growing field of knowledge in cardiology," he says.
- VLDL cholesterol: Is it harmful?
- Arcus senilis: A sign of high cholesterol?
Tests and diagnosis (3)
- Cholesterol test kits: Are they accurate?
- Cholesterol level: Can it be too low?
- Cholesterol ratio: Is it important?
Treatments and drugs (6)
- After a flood, are food and medicine safe to use?
- High cholesterol in children: How is it treated?
- Niacin overdose: What are the symptoms?
- see all in Treatments and drugs
Lifestyle and home remedies (4)
- MUFAs: Why should my diet include these fats?
- Eggs: Are they good or bad for my cholesterol?
- Pomegranate juice: Can it lower cholesterol?
- see all in Lifestyle and home remedies
Alternative medicine (2)
- High cholesterol treatment: Does cinnamon lower cholesterol?
- Does prickly pear cactus have health benefits?
- Healthy heart for life: Avoiding heart disease
- Fasting diet: Can it improve my heart health?
Rhabdomyolysis from statins: What's the risk?
How do you know if you have rhabdomyolysis from statin use?
from Thomas Behrenbeck, M.D., Ph.D.
Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain is a symptom of rhabdomyolysis (rab-doe-my-OL-ih-sis), a rare condition that causes muscle cells to break down.
The most common signs and symptoms of rhabdomyolysis include:
- Severe muscle aching throughout the entire body
- Muscle weakness
- Dark or cola-colored urine
The higher the dose of statins, the higher the risk of rhabdomyolysis becomes. The risk also increases if certain drugs — including cyclosporine and gemfibrozil (Lopid) — are taken in combination with statins.
If you notice moderate or severe muscle aches after starting to take a statin, contact your doctor. If you have signs and symptoms of rhabdomyolysis, stop taking your statin medication immediately and seek medical treatment right away. If necessary, your doctor may take steps to help prevent kidney damage and other complications.Next question
Statins: Do they cause ALS?
- Miller ML. Causes of rhabdomyolysis. http://www.uptodate.com/home/index. Accessed Oct. 8, 2012.
- Miller ML. Clinical manifestations and diagnosis of rhabdomyolysis. http://www.uptodate.com/home/index. Accessed Oct. 8, 2012.
- Rosenson RS, et al. Muscle injury associated with lipid lowering drugs. http://www.uptodate.com/home/index. Accessed Oct. 8, 2012.